CSN Login
Members Online: 15

neuroendocrine treatment

isletcell's picture
isletcell
Posts: 70
Joined: Mar 2004

After a whipple operation to remove a neuroendocrine tumor in the head of the pancreas in sept. 2003, A recent CT, MRI, and octrioscan has revealed 5 suspect tumors in the liver.With this information,I have just traveled to Uppsala University in Sweden where I met with the world experts in this cancer. I have had a complete workup where I went on their PET scan which is the ONLY one in the world that detects very small neuroendocrine tumors until later this year when Mt. Saini medical center starts clinical trials in NYC!
They have discovered 10 new small mets to the right lobe of my liver and have measured my Ki67 (proliferation rate) on the original tumor to be from 3-4% to 15%in hot spots and in the new liver metastases 10%-20% in hot spots.
Professor Barbaro Eriksson has recomended that I have a right hemi-hepatectomy and 1 month post -op start courses of cisplatin plus etoposide for 6-12 months. As I have a high proliferation capacity. Most neuro endocrine cancers have a proliferation capacity of 5% or less to my understanding. This is why it is so important to have it measured by Ki67!
Needles to say, I am wondering if there is anyone out there who has had this surgery and or this type of chemo and if you would be willing to share your experience with me?

Thank you,

Jen

mherynk
Posts: 8
Joined: Mar 2005

My wife had cisplatin plus etoposide for large cell neuroendocrine carcinoma of the cervix. she is possibly facing a right hemihepatectomy also. email me at mherynk@breastcenter.tmc.edu (I find these boards confusing) and I will tell you her experiences with cisplatin and etoposide. It is a very rough regimen. -Matt

chrisaw's picture
chrisaw
Posts: 19
Joined: Nov 2002

Jen- there are a number of women at eyesontheprize.org that have had those chemos and might be able to give you an idea of what they are like. Hyster sisters also has info.
Good luck-
Chris

mherynk
Posts: 8
Joined: Mar 2005

Jen,

This is part of an email I formulated for Ig regarding cisplatin and etoposide. A lot of the side effects depend on the dose and the duration. There will be cumulative side effects so the sooner you are able to get control of them the better.

Kara was on a 3 week cycle with VP16, 100 mg/m2 on days 1, 2, and 3 with cisplatin 100 mg/m2 on day 2. She just completed her last cycle about 8 weeks ago. The first cycle was pretty bad while in the hospital, vomiting began about 8 hours after the cisplatin and continued for 2-3 days. She recovered very quickly and was up and around by the weekend. All of her chemo was started on a Monday. The second cycle we tried a new drug called Emends from Merck. It is given for 3 days and the effects should last for 5 days. It was a great drug. Almost no vomiting and minimal nausea for the second cycle. The third cycle things started going downhill after the Emends wore off on saturday. The weekend was spent in bed. The fourth cycle was the worst. The only antiemetics were zofran, 3 days of emends, and a cocktail of ativan, haldol, and benadryl as needed (this cocktail is effective but puts you to sleep-probably why it is so effective). She was wiped out for about 2 weeks. At this point I read book called “management of chemotherapy induced nausea and vomiting”. The fifth cycle we extended the emends for 3 days to a total of 6 days, added back a low dose (4mg) of decadron (both the zofran and Emends protocols call for 8mg decadron), Zofran (32mg), Marinol (the marijuana based drug), a cocktail of ativan, haldol, and benadryl, and IV fluids (2400ml/day) given at home (check your insurance benefits for home health care). These were fairly effective but she was getting to much fluids and caused her electrolytes to be off, she passed out and we had a 2 night stay in the hospital. The IV fluids were stopped at this point. The sixth cycle we upped the Emends to 9days total, Zofran, decadron, 750ml/day IV fluids, marinol and cocktail as needed. So far the last cycle has been rough, but is definitely better than the 4 and 5. We are now dealing with the cumulative effects of the drugs. Kara’s appetite would be gone for the week of chemo and gradually worked up to eating almost nothing for 2-2.5 weeks. The marinol helped (it is also used as an appetite stimulant) with the appetite, but any volume of food or liquids would come back up. I finally realized that she needs to be sipping on food shakes and water throughout the day and not try to do a meal- one swallow every 30-60 minutes. Boost plus has 360 calories in 8 ounces and 10MEQ of potassium, the most I was able to find. She manages to drink about 1 bottle a day. I can tell that getting some calories has helped, her weight has stabilized and is no longer dropping. Solid foods are slow to come back and then it must be in small amounts and nothing greasy or spicy. The IV fluids have kept her from getting dehydrated, which can make the nausea worse. She had blood transfusions after the last 2 cycles, her hemoglobin dropped to 7.4. You will probably need potassium supplements in the future. They are horse pills and hard on the stomach. I have heard there is a liquid form but I have not been able to find it. You may want to start looking now, because by the time you need it, you won’t feel like looking for it. Start eating foods with lots of potassium. The average person takes in 60-90 MEQ per day. When you are not eating and your kidneys are “leaking” potassium you can loose it very quickly. About 390 mg of potassium is equal to 10MEQ (the pills are KCl and hence 10MEQ is about 750mg). This is chemistry stuff, let me know if you don't completely understand it. A banana has about 500mg of potassium. The more you eat in your diet, the fewer pills you will have to take. She also received Nuelasta (to prevent low white blood cells) after every treatment and Aranasp (to stimulate red blood cell growth) when her hemoglobin dropped below 10.

Other effects include neuropathy (tingling in the hands and feet) and tennitis (ringing in the ears), and hearing loss. These are the effects we are dealing with now. If you get tennitis let me know, I have had it for many years and can give you some tips on how to deal with it. The neuropathy should wear off over time and hopefully some of the hearing loss will come back. Cisplatin is a rough chemotherapy, but it works. Kara received a large dose of cisplatin, so I became an expert in dealing with the side effects. Let me know what specific side effects you may get in the future and maybe I can offer advice.

Let me know if you have anymore questions, the nausea is easier to prevent than to stop after it has started. My best advice is keep hydrated by whatever means necessary, and make sure to get some calories.

Losing your hair can be emotional, but it is a constant reminder that the chemo is doing its job. Our insurance covered $200 towards a wig and she wears lots of scarves.

If you have anymore questions email me at mherynk@breastcenter.tmc.edu, I check that account much more frequently.

I would like to know more about the special PET scan.

-Matt

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network